Montana, 2007

Damaging Winds in Montana, July 24, 2007

July 24, 2007 · NWS GGW · 2 events in 1 county or zone

A cold front touched off a severe thunderstorm in northern Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front touched off a severe thunderstorm in northern Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 24, 1:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 24, 1:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
201 PM MDT TUE JUL 24 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
RECORD BREAKING HEAT TO COME TO AND END TODAY. WELCOMING COOL
AIRMASS SEEN MOVING SOUTHEAST INTO S ALBERTA.

SATELLITE IMAGERY SHOWING STRONG MONSOONAL TAP OF MOISTURE FROM
SOUTHWEST MT INTO THE PRAIRIE PROVINCES. A WEAK SURFACE TROUGH IS
EXPECTED TO DEVELOP THIS AFTERNOON/EVENING OVER THE WESTERN ZONES
THEN MOVE SOUTHEAST. 850 MB WINDS UP TO 40 KTS WILL PARTIALLY MIX
DOWN THANKS TO COLD AIR ADVECTION AND MODERATE LAPSE RATES IN THE
LOWER LEVELS. WOULDN/T BE SURPRISED TO SEE GUSTS TO AROUND 40-45 MPH
ACROSS FORT PECK LAKE THIS EVENING. THEREFORE...WILL ISSUE A LAKE
WIND ADVISORY TO ACCOUNT FOR THIS.

A SECONDARY COLD FRONT OVER SOUTHERN ALBERTA WILL DROP SOUTHEAST
INTO THE AREA WEDNESDAY BUT STALL AND KEEP THE AREA CLOUDY. THESE
CLOUDS SHOULD ONLY ALLOW TEMPS TO REACH THE 80S TO LOWER 90S.
CONVERGENCE LOOKS TO OCCUR LATER TONIGHT OVER E ID. THE MODELS MOVE
THIS SYSTEM EAST OR NORTHEAST. HOWEVER THE MODELS ARE HAVING A TOUGH
TIME WITH THIS SYSTEM. THE GFS SPREADS LOTS OF QPF ACROSS THE
SOUTHERN ZONES WHILE THE NAM KEEPS IT MUCH DRIER. OPPOSITE TO WHAT
THEY WERE DOING YESTERDAY...SO CONFIDENCE NOT VERY HIGH AT THIS
TIME. THE SYSTEM MOVES EAST INTO THE DAKOTAS EARLY THURSDAY AS THE
UPPER RIDGE REBOUNDS OVER THE NORTHERN ROCKIES. SURFACE HIGH
PRESSURE OVER THE AREA SHOULD ALLOW FOR MORE SUNSHINE FOR
THURSDAY...AND THAT WILL ALLOW FOR LIGHT WINDS AND TEMPS TO BE A BIT
WARMER. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THERE WAS NOTHING NEW WITH THE LATEST EXTENDED MODELS AND
ENSEMBLES THAT WOULD INSPIRE THIS FORECASTER TO MODIFY THE
INHERITED FORECAST. AS REMARKED IN THE HPC FINAL EXTENDED
DISCUSSION...MODELS CONTINUE IN GOOD LARGE SCALE AGREEMENT AND
GOOD CONTINUITY. UPPER RIDGE REBOUNDS AFTER CANADIAN UPPER TROUGH
SHIFTS EAST TOWARDS HUDSON BAY. A GULF OF ALASKA UPPER LOW WILL
SLIDE SOUTH ALONG THE WEST COAST OF CANADA AND THE NORTHWEST WHICH
WILL FURTHER AMPLIFY THE UPPER RIDGE LOCALLY THROUGH THE WEEKEND.
BY EARLY NEXT WEEK THE GULF LOW WILL BEGIN TO MOVE ACROSS WESTERN
CANADA WHICH WILL FLATTEN THE RIDGE AND LOWER HEIGHTS. THE OVERALL
RESULT OF THIS PATTERN WILL BE INCREASING TEMPERATURES OVER THE
WEEKEND THEN SLIGHTLY COOLER TEMPERATURES BY EARLY NEXT WEEK.
UPPER FLOW IS NOT CLEAN SO CAN EXPECT DISTURBANCES WHICH COULD
GENERATE AFTERNOON AND EVENING CONVECTION THROUGH MOST OF THE
PERIOD. GRID EDITS WERE FEW AND MAINLY FOR COORDINATION PURPOSES.
SCT

PREVIOUS DISCUSSION...
A VERY TYPICAL MID-SUMMER LOOKING PATTERN WITH CONTINUED HOT
TEMPERATURES AND MOSTLY DRY WEATHER. STRONG HIGH PRESSURE ALOFT
REMAINS DOMINATE OVER THE WESTERN AND PLAINS STATES. MODELS ARE
IN GOOD AGREEMENT AND OFFER LITTLE CHANGE FROM PREVIOUS RUNS. THE
UPPER HIGH WILL BE CENTERED FARTHER SOUTH THAN THE CURRENT PATTERN
THAT HAS BEEN PRODUCING RECORD HEAT THOUGH. THICKNESSES ARE
MAINLY IN THE 575-585 DM RANGE AND 850 MB TEMPS 20-28C...SO THE
HEAT WILL NOT BE EXTREME...MAINLY UPPER 80S AND 90S.

A CLOSED LOW ALOFT MOVES EAST FROM THE GULF OF ALASKA THRU WESTERN
CANADA DURING THE PERIOD. THIS CAUSES AN INCREASE IN UPPER FLOW
FROM THE SW IN OUR AREA LATER IN THE PERIOD AS THE UPPER HIGH IS
DEPRESSED A LITTLE SE. MODELS LOOK RATHER DRY WITH THIS PATTERN WITH
LITTLE INDICATION OF ANY SIGNIFICANT SHORTWAVES OR MOISTURE.
MODELS DONT HANDLE SUBTROPICAL INPUT WELL THOUGH...AND EXPECT
THERE WILL BE A FEW VERY ISOLATED THUNDERSTORMS DURING THE EVENING
HOURS IN SOME OF THE PERIODS. WILL KEEP POPS MINIMAL...MOSTLY IN
THE 10 PCT RANGE AT NIGHT TO REFLECT THIS...WHICH WON/T SHOW IN
TEXT PRODUCT WORDING. SIMONSEN

&&

.AVIATION...
GENERALLY VFR. A COLD FRONT WILL SWEEP INTO THE AREA LATE THIS
AFTERNOON AND EVENING...WHICH WILL KICK OFF ANOTHER ROUND OF
CONVECTIVE ACTIVITY. THIS EVENING...SURFACE WINDS FROM THE SOUTH
WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT AND INCREASE TO 20 TO
25 KNOTS WITH HIGHER GUSTS. THE STRONGEST WINDS WILL BEGIN IN
WESTERN ZONES THEN MOVE EAST OVERNIGHT. VISIBILITIES AND CEILINGS
WILL POSSIBLY DROP TO MVFR AND IFR AROUND ANY OF THE STORMS. IN
ADDITION...STRONG GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.
SCT

&&

.FIRE WEATHER...
HOT AND DRY AIRMASS OF TODAY WILL GRADUALLY BECOME WET AND A BIT
COOLER BY WEDNESDAY NIGHT. THUNDERSTORMS WILL CROSS THE AREA TONIGHT.
GUSTY WINDS WILL ACCOMPANY A FRONT THIS EVENING ESPECIALLY ZONES 119
AND 121.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
TONIGHT FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 1:17 PM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT TUE JUL 24 2007

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
217 PM MDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR THIS EVENING FOR FORT PECK
LAKE. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED WITH A COLD FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

The radar

The Glasgow radar (KGGW), 90 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 24, 5:00 PM MST to 5:15 PM MST
Where
Valley County, 9.17 mi NNE of Opheim Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
49.000, -106.380

A large border crossing sign was blown over by the strong wind. The wind was accompanied by pea to penny size hail.

Thunderstorm Wind, Valley

When
July 24, 5:45 PM MST
Where
Valley County, 7 mi N of Glentana
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.951, -106.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35774, 35771.